Lightning, Berkeley
- When
- May 21, 12:10 PM EST to 12:11 PM EST
- Where
- Berkeley County, 0.69 mi N of Goose Creek
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 32.990, -80.030
Lightning struck a house and caused a fire on Cannon Avenue.
Scattered diurnal showers and thunderstorms developed in the afternoon and evening hours under the influence of weak high pressure and a trough of low pressure east of the Appalachians.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Scattered diurnal showers and thunderstorms developed in the afternoon and evening hours under the influence of weak high pressure and a trough of low pressure east of the Appalachians.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 21, 9:33 AM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1033 AM EDT TUE MAY 21 2013 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THURSDAY. A COLD FRONT WILL DROP THROUGH THE AREA ON FRIDAY WITH DRY HIGH PRESSURE BUILDING IN NEXT WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A BAGGY UPPER TROUGH WILL CONTINUE TO LINGER ACROSS THE MID ATLANTIC AND SOUTHEAST STATES TODAY...WHILE ATLANTIC HIGH PRESSURE REMAINS IN CONTROL OF THE SURFACE PATTERN. DEEPEST MOISTURE APPEARS CONCENTRATED OVER THE COASTAL WATERS AND SOUTH CAROLINA ZONES ACCORDING TO LATEST WATER VAPOR AND IR SATELLITE IMAGERY BY MID MORNING...SETTING UP A NOTABLE DIFFERENTIAL HEATING GRADIENT BETWEEN THE COASTAL LOCATIONS/CHARLESTON TRI COUNTY REGION AND MUCH OF THE GEORGIA ZONES. LIGHT TO MODERATE SHOWERS PERSIST ACROSS THE FAVORED CHARLESTON TRI COUNTY AREA...AND ALTHOUGH COVERAGE OF THIS ACTIVITY WILL EVENTUALLY DIMINISH TOWARD NOON...LATEST FORECAST MODELS INDICATE CONVECTION QUICKLY INITIATING ALONG AND INLAND OF THE SEABREEZE WITHIN THE SAME PERIOD. AS WITH THE PREVIOUS DAYS...EXPECT MOST OF THE AFTERNOON THUNDERSTORMS TO BE CONCENTRATED ALONG THE SEABREEZE AND PUSH WEST WITH ITS INLAND PROGRESSION. LATEST STORM PREDICTION CENTER MESOANALYSIS SHOWS INSTABILITY STEADILY INCREASING ACROSS THE INLAND GEORGIA ZONES...WHERE CLEAR SKIES FOR MUCH OF THE MORNING HAS SUPPORTED BETTER INSOLATION AND SURFACE HEATING. ALTHOUGH THE SEVERE THREAT LOOKS MARGINAL OVERALL DUE TO RATHER WEAK WIND FIELDS AND BEST LAPSE RATES CONFINED WEST OF THE AREA...THESE SOUTHWEST ZONES WILL NEED TO BE MONITORED FOR ISOLATED SEVERE THUNDERSTORMS LATER TODAY WITHIN ENHANCED INSTABILITY...ESPECIALLY CONSIDERING BOUNDARY INTERACTIONS AND EFFECTS OF THE MORNING DIFFERENTIAL HEATING GRADIENT. OTHERWISE...LOCALIZED DOWNPOURS AND SOME LIGHTNING WILL BE THE MAIN IMPACTS FROM THE MAJORITY OF STORMS. HAVE MADE ONLY MINOR CHANGES TO THE FORECAST DETAILS TO ADJUST FOR HOURLY TRENDS. WILL ADVERTISE TEMPERATURES PEAKING IN THE MID 80S CHARLESTON TRI COUNTY REGION TO THE UPPER 80S SOUTH OF THE SAVANNAH RIVER...EXCEPT FOR COASTAL LOCATIONS WHERE TEMPERATURES WILL REMAIN SUPPRESSED IN THE LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... INLAND CONVECTIVE RAIN WILL BE ENDING EARLY IN THE EVENING...AS THE SEA BREEZE PUSHES WELL INLAND AND CONVERGENCE DIMINISHES. NO CHANGES TO THE FORECAST TONIGHT...WITH CLOUDS GRADUALLY THINNING AND LOW TEMPERATURES RANGING FROM 65 TO 70 DEGREES. MAY NEED TO EVENTUALLY ADD SOME PATCHY FOG TO THE FORECAST AGAIN TONIGHT...DEPENDENT ON TRENDS WITH CLOUD DISSIPATION. A FAIRLY SIMILAR PATTERN WILL PERSIST WEDNESDAY INTO THURSDAY WITH BROAD UPPER TROUGHING AND ATLANTIC HIGH PRESSURE. SOUTHERLY LOW-LEVEL FLOW WILL MAINTAIN A FAIRLY MOIST ATMOSPHERE AND HELP PUSH A SEABREEZE INLAND EACH DAY. THE UPPER TROUGHING WILL CREATE A SOMEWHAT MORE FAVORABLE ENVIRONMENT FOR CONVECTION TO DEVELOP... PRIMARILY DRIVEN BY THE SEABREEZE AND BOUNDARY INTERACTIONS. WE KEPT POPS IN THE 20-30 PERCENT RANGE BOTH DAYS. THE MODELS ARE NOW QUITE A BIT FASTER AND IN BETTER AGREEMENT REGARDING A COLD FRONT PUSHING THROUGH FRIDAY MORNING. WE REMOVED POPS ON FRIDAY AND SHOW DEWPOINTS DROPPING INTO THE UPPER 50S TO AROUND 60 DURING THE AFTERNOON. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... THERE IS GOOD MODEL AGREEMENT THAT DRY CANADIAN HIGH PRESSURE WILL EXPAND SOUTHEAST INTO THE FORECAST AREA OVER THE WEEKEND THEN SHIFT OFFSHORE. DEWPOINTS LOOK TO DROP INTO THE LOWER 50S SATURDAY AND SUNDAY...WHICH COMBINED WITH HIGHS IN THE LOWER 80S WILL RESULT IN PLEASANT SPRING WEATHER. OVERNIGHT LOWS WILL PROBABLY DROP INTO THE UPPER 50S IN SPOTS. LOW-LEVEL MOISTURE INCREASES EARLY NEXT WEEK AS THE SURFACE HIGH SHIFTS OFFSHORE...BUT WE DID NOT SEE ANY STRONG SYNOPTIC SCALE FEATURES TO WARRANT ADDING PRECIP. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... KCHS...ISOLATED SHOWERS LINGER IN THE VICINITY OF THE TERMINAL BY MID MORNING...WHILE CEILINGS GENERALLY REMAIN VFR. ADDITIONAL SHOWERS/THUNDERSTORMS ARE LIKELY WITH THE SEABREEZE THIS AFTERNOON...YET SHOULD EVENTUALLY PUSH WEST OF KCHS BY LATER IN THE DAY. BRIEF REDUCTIONS TO MVFR WITHIN ANY CONVECTION IS POSSIBLE...HOWEVER PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. WILL STILL NEED TO MONITOR TRENDS FOR POTENTIAL LATE NIGHT LOW CLOUDS AND PATCHY FOG DUE TO WET SOILS AND LIGHT WINDS. KSAV...A FEW SHOWERS COULD DEVELOP WITH THE INITIATION OF THE SEA BREEZE BY EARLY AFTERNOON. THE BEST CHANCES FOR SHOWERS/TSTMS WILL BE WITH AFTERNOON CONVECTION THAT COULD BE MOVING SOUTHWEST ALONG OR JUST WEST OF INTERSTATE 95. MAINLY VFR CONDITIONS THROUGH TONIGHT OUTSIDE OF ANY ISOLATED CONVECTION...YET CANNOT RULE OUT THE POTENTIAL FOR LATE NIGHT MVFR/IFR CEILINGS AND POSSIBLY LIGHT FOG...ESPECIALLY IF SKIES CLEAR. EXTENDED AVIATION...SPORADIC REDUCTIONS IN CEILINGS/VSBYS MAINLY IN AFTERNOON/EVENING SHOWERS OR STORMS THROUGH THURSDAY. && .MARINE... THROUGH TONIGHT...THE STEADY STATE SYNOPTIC PATTERN CONTINUES UNABATED. THE OFFSHORE RIDGE OF HIGH PRESSURE EXTENDS WEST ACROSS THE COASTAL WATERS...GENERATING SOUTHEAST AND SOUTH WINDS LESS THAN 15 KT AND SEAS IN THE 2-4 FT RANGE...HIGHEST OVER OUTER GEORGIA WATERS BEYOND 20 NM. HIGH PRESSURE WILL SIT OVER THE WESTERN ATLANTIC UNTIL FRIDAY WHEN A CANADIAN HIGH DROPS SOUTHEAST. WE MAY SEE A BRIEF PERIOD OF SMALL CRAFT ADVISORY CONDITIONS FRIDAY NIGHT INTO SATURDAY AS THE GRADIENT TIGHTENS AND COLD ADVECTION MIXES SOME DECENT WINDS TO THE SURFACE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...WMS SHORT TERM...JRL LONG TERM...JRL AVIATION...WMS/JRL MARINE...JRL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 354 AM EDT TUE MAY 21 2013 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-221030- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 354 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 ESE JAMES ISLAND COUN 32.73N 79.97W
05/21/2013 CHARLESTON SC PUBLIC
PUBLIC REPORTED FLOODING IN THE PARKING LOT OF
MURRAY-LASAINE ELEMENTARY SCHOOL.
&&
EVENT NUMBER CHS1300307
TIMTEThe Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a house and caused a fire on Cannon Avenue.
South Carolina Highway Patrol reports a tree down and in the roadway at the intersection of Revolutionary Road and Highway 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452140, 452141.